This article is for educational purposes.
Consult a licenced physician before taking any medication.
Medication can cause adverse effects that can negatively impact your health.
Many women have noted that their migraines are made worse by menstruation. Acute migraines are most frequently triggered by stress followed by hormonal variations (Kelman, 2007). In our practice, migraines affect women more than men which is in keeping with the epidemiological data in the literature.
Data shows that menstrual-related migraines (MRM) are harder to treat using conventional treatments (Silberstein et al., 2000).
Studies have shown that migraines in women with MRM are associated with a drop in estrogen in the late luteal phase of the menstrual cycle (the last week or so of the cycle) (Stewart et al., 2000).
Now, no combined hormonal contraceptive (CHC) or estrogen is approved for prevention of migraine. However some have looked at using CHCs to check this estrogen dip at the end of the menstrual cycle to see if it helps with headaches.
Off-label use of CHC pills in a continuous fashion or by using low-dose oral contraceptive in the traditional sense and then giving back estrogen in the late luteal phase of the cycle has been shown to decrease migraine severity, frequency, duration and medication use (Calhoun et al. 2001, 2004. Manix et a., 2001). It has also been shown that hormone levels can be modified to improve auras that occur with migraines (Calhoun et al., 2012).
But what about the risk of stroke in migraneurs who use combined hormone contraceptive pills? There is some controversy surrounding that but Roach et al. (2015) showed that the risk was only increased in women using high-dose CHCs (≥50 μg EE), which account for <1% of current CHC prescriptions in the US.